Hail, Campbell
- When
- June 20, 1:35 PM MST
- Where
- Campbell County, 10 mi N of Rozet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.425, -105.200
A severe thunderstorm produced large hail over northeastern Campbell and western Crook Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail over northeastern Campbell and western Crook Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 201 PM MDT FRI JUN 20 2008 .DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE NORTHERN PLAINS WITH SUBTLE LEE TROUGH ACROSS CENTRAL MONTANA INTO EASTERN WYOMING. TEMPERATURES ARE IN THE 70S AND WINDS ARE GENERALLY LIGHT. UPPER LEVEL ANALYSIS HAS REGION UNDER WEST TO NORTHWEST FLOW WITH UPPER LEVEL RIDGE OVER THE GREAT BASIN AREA. A WEAK UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY SLIDING ACROSS SOUTHEAST MONTANA...HELPING TO SPARK A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST WYOMING. ELEVATED SURFACE HEATING HAS ASSISTED IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE BLACK HILLS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE AREA THIS AFTERNOON. DECENT INSTABILITY AND MARGINAL SHEAR...COMBINED WITH PASSING SHORTWAVE TROUGH WILL KEEP ACTIVITY GOING THROUGH THE EVENING HOURS...WITH SEVERE STORMS POSSIBLE. BEST CHANCES FOR STRONGER STORMS WILL BE ACROSS NORTHEAST WYOMING...INTO THE BLACK HILLS...AND THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED FROM THESE STORMS. ACTIVITY WILL PUSH EAST AND SOUTH THROUGH THE EVENING. SATURDAY WILL BE A BIT WARMER...WITH HIGHS INTO THE 80S ACROSS MUCH OF THE PLAINS...70S IN THE HILLS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS THE HILLS AREA. RIDGE AXIS WILL BUILD OVER THE AREA SUNDAY WITH HIGHS PROBABLY APPROACHING 90 DEGREES IN PARTS OF SOUTHERN SOUTH DAKOTA. RIDGE WILL BEGIN TO SHIFT EAST OF THE AREA LATE IN THE DAY AS SHORTWAVE ENERGY APPROACHES FROM THE WEST. STRONG CAP WILL BE IN PLACE ACROSS MUCH OF THE AREA DURING THE DAY...SO IT WILL BE DIFFICULT TO GET STORMS GOING...BUT WILL KEEP SLIGHT CHANCES ACROSS THE WESTERN CWA. BETTER CHANCES CAN BE EXPECTED SUNDAY NIGHT...ESPECIALLY ACROSS NORTHEAST WYOMING AND NORTHERN SOUTH DAKOTA...AS SHORTWAVE SLIDES NORTHEAST ACROSS THIS AREA. WEAK COLD FRONT WILL HOLD OFF UNTIL LATE SUNDAY NIGHT AND MONDAY. EXTENDED...A FLAT UPR LVL RIDGE WILL PERSIST ACRS THE REGION FOR MUCH OF NEXT WEEK...WITH SEVERAL SHORTWAVES MOVING THROUGH THIS RIDGE FOR A CONTINUED CHANCE OF SHOWERS/TSTMS EACH DAY. TEMPS SHOULD BE A FEW DEGREES ABOVE AVERAGE FOR MUCH OF THE PERIOD. && .AVIATION...SCT TSTMS THIS AFTN/EVE ACRS THE REGION WILL LEAD TO SOME LOCALIZED MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS WILL PREVAIL NEXT 24 HOURS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 700 AM MDT FRI JUN 20 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 700 AM MDT (800 AM CDT) FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING HOURS AS ADDITIONAL UPPER LEVEL DISTURBANCES CROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHERN SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT...WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAIN ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THIS WEEKEND. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS ARE ALSO EXPECTED DURING THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 SE HILL CITY 43.90N 103.53W
06/20/2008 E0.88 INCH PENNINGTON SD PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100562, 100564.